Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 12, NWS Topeka, KS

April 24, 2015Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2015, 7:39 PM CDT for Ottawa County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2015, 7:39 PM CDT (00:39 UTC)
Expired
Apr 24, 2015, 8:30 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS53 KTOP 250039
SVRTOP
KSC143-250130-
/O.NEW.KTOP.SV.W.0012.150425T0039Z-150425T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEVERLY...
  AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TESCOTT...ADA AND CULVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 11 PM. 
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794
TIME...MOT...LOC 0039Z 244DEG 19KT 3897 9799

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
2 follow-up statements
512 
WWUS53 KTOP 250110
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT FRI APR 24 2015

KSC143-250130-
/O.CON.KTOP.SV.W.0012.000000T0000Z-150425T0130Z/
OTTAWA-
810 PM CDT FRI APR 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTAWA COUNTY UNTIL 830 PM CDT...

AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TESCOTT...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN OTTAWA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 11 PM. 
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794
TIME...MOT...LOC 0109Z 244DEG 19KT 3904 9780

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
481 
WWUS53 KTOP 250127
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT FRI APR 24 2015

KSC143-250137-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-150425T0130Z/
OTTAWA-
827 PM CDT FRI APR 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTAWA COUNTY
WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3922 9793 3895 9765 3895 9793 3896 9794
TIME...MOT...LOC 0127Z 244DEG 19KT 3908 9769

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:53 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 24, 5:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT Fri Apr 24 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Through Tonight)
Issued at 138 PM CDT FRI APR 24 2015

At 2 PM, a loosely defined warm front extended from just north of
Hays and Russel to just north of Newton...and was becoming
slightly better defined as it lifted north. Meanwhile, a very dry
low level airmass over southwest Kansas was pushing east
northeast, arcing from near Pratt to the northwest. The zone in
between these two features appears to be the favored area for
convective initiation some time around 3-4 PM. Storms that develop
in this region are expected to become supercellular and track
toward the east along the northward lifting warm front. Farther
east, the local forecast area was cloud covered at 2 PM, still in
the cool sector north of the warm front. However, the front is
still expected to lift north to near I-70 by late afternoon while
surface low pressure deepens in SW to SC Kansas. Convergence will
intensify along the front late afternoon and could force
additional convection immediately along the boundary. Any storms
that develop in this manner would likely be focused west of Topeka
through 8 PM, and would seem likely to lift north of the front and
become elevated in nature. This would lend to a large hail risk
unless a storm could root and track along the front, in which case
all hazards would be possible.

Will need to closely watch both of these areas of development as
the environment this evening will be characterized by ample low
level and 0-8 km wind shear, and some storm organization is
likely. However, there are periods of weakness in the mid level
wind fields and this could complicate storm mode in addition to
the strong forcing likely initiating clusters of storms rather
than isolated cells. The current thinking is that large hail will
be the primary hazard with some possibility for pockets of
damaging wind to develop. The entire area has a non-zero tornado
potential, but it appears that the best chance for semi-discrete
supercell structures and attendant tornado/very large hail threat
will be west of Topeka and generally within 40 miles North/South
of I-70 before 10 PM. As convective mode gets messier with
competing updrafts later in the evening, the potential for very
large hail diminishes, but ample wind shear, some surface based
instability, and strong forcing keeps at least some potential
hail, wind, and even a tornado into the early morning in east
central KS.

Finally, there is some potential for a few hours of training cells
along and just north of the warm front which could result in some
localized heavy rainfall amounts or even some flash flooding.
Moisture content of the air is not spectacular though so it would
take a few storms in quick succession to cause any flooding.

Storms will come to an end from northwest to southeast overnight,
with a few lingering showers or storms in the northeast through
sunrise.

.LONG TERM...(Saturday Night through Friday)
Issued at 333 PM CDT FRI APR 24 2015

Saturday morning the mid and lower level low pressures becomes
stacked over far NE KS. Wrap around moisture in the form of showers
should make it into far NE KS on the backside of the low pressure,
and linger through the morning hours before clearing out. A decent
pressure gradient will keep the winds gusty out of the north in far
eastern KS most of Saturday. High temperatures will range from near
60 in far NE KS to the mid 70s in east central KS. Saturday night a
secondary cold front pushes more stable air and lower dew points
southward across the forecast area. That front will push well south
of the area as another closed mid level low ejects out of the
southern Rockies into the southern plains. Upper level divergence
and isentropic lift ahead of this system will bring a slight chance
for showers Sunday night into Monday across SE and portions of
central KS. During this period high temperatures will generally be
in the 60s, while low temperatures generally reach the 40s.

For the extended period into Tuesday, there may be just enough
moisture and isentropic ascent still extending into far southeastern
KS to provide enough lift to see a few showers in the outlook area.
However, this is only through the GFS solution.  The EC and others,
show a drying trend quicker and the associated low staying off to
the South before filling and becoming an open wave as it moves off
to the East.  The rest of the period should see very small chance to
no moisture as any significant energy will stay well to the North as
a strong mid to upper level ridge builds into the area.  With rising
heights, fair weather conditions should be the story through much of
the next week.  Temperatures during this time rise into the 70s with
low 80s not out of the question.  Overnight lows remain pleasant in
the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Saturday Evening)
Issued at 552 PM CDT FRI APR 24 2015

For the 00z TAFs, MVFR cigs are in place ahead of the approaching
storm system that will bring periods of showers and thunderstorms to
the TAF sites this evening through the overnight hours. IFR
conditions will be possible at times with any of the stronger storms
that track over the TAF sites, along with gusty winds. Showers with
some scattered thunderstorms should persist into Saturday morning
before exiting from west to east. Winds will shift from southeast to
northwest with this passing system.  Uncertainty lies with whether
cigs will scatter out and improve to VFR for the remainder of
Saturday or if MVFR stratus will linger behind the exiting
precipitation through the afternoon hours, so we will continue to
monitor this potential in future TAF updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Drake/Sanders
AVIATION...Hennecke
Hazardous weather outlook, Apr 24, 1:48 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
148 PM CDT FRI APR 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-251900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
148 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP IN CENTRAL KANSAS
AROUND 3 PM TODAY AND MOVE EAST THROUGH THIS EVENING. THESE STORMS
WILL APPROACH THE HIGHWAY 81 CORRIDOR AROUND 5 PM...THE HIGHWAY 77
CORRIDOR AROUND 7 PM...AND THE HIGHWAY 75 CORRIDOR CLOSER TO 9 PM.
MOST OF THESE STORMS WILL INITIALLY BE FOCUSED NORTH OF A COUNCIL
GROVE TO TOPEKA LINE...BUT WILL DEVELOP SOUTHEAST LATER IN THE
EVENING.

LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS WHILE
AREAS OF DAMAGING WIND MAY DEVELOP AS WELL. THERE IS ALSO
POTENTIAL FOR A FEW TORNADOES AND HAIL LARGER THAN GOLF BALLS...
MAINLY FOCUSED WITHIN 40 MILES OF INTERSTATE 70 AND WEST OF TOPEKA
BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:02 PM CDTSevere Thunderstorm WarningTOPClay, Washington31 min
Apr 24, 8:25 PM CDTSpecial Weather StatementTOPOttawa35 min
Apr 24, 8:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 24, 8:50 PM CDTAreal Flood AdvisoryTOPOttawa85 min
Apr 24, 10:33 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Washington117 min
Apr 25, 12:26 AM CDTAreal Flood AdvisoryTOPWashington2 hr
Apr 25, 3:10 AM CDTRiver Flood WarningTOPWashington16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.